Impact of Aspirin and Clopidogrel Hyporesponsiveness in Patients Treated With Drug-Eluting Stents: 2-Year Results of a Prospective, Multicenter Registry Study.
OBJECTIVES: In this analysis of 2-year outcomes in the ADAPT-DES (Assessment of Dual AntiPlatelet Therapy with Drug-Eluting Stents) study, the authors sought to examine the independent associations between platelet reactivity to both aspirin and clopidogrel and subsequent outcomes. BACKGROUND: The relationship between platelet reactivity and long-term adverse events following implantation of drug-eluting stents (DES) has been incompletely characterized. METHODS: The ADAPT-DES study was a multicenter registry of patients undergoing routine platelet function testing following percutaneous coronary intervention with DES. The primary study endpoint was definite or probable stent thrombosis (ST); other endpoints were all-cause mortality, myocardial infarction, and clinically relevant bleeding. RESULTS: A total of 8,582 patients were enrolled between 2008 and 2010; 46.3% of patients were on dual antiplatelet therapy at 2 years without discontinuation. At 2 years, definite or probable ST occurred in 92 patients (1.07%). In patients treated with dual antiplatelet therapy continuously for 2 years, high platelet reactivity on clopidogrel was independently associated with definite or probable ST (adjusted hazard ratio [HR]: 2.16; 95% confidence interval [CI]: 1.27 to 3.67; p = 0.003), myocardial infarction (adjusted HR: 1.35; 95% CI: 1.05 to 1.74; p = 0.02), freedom from clinically relevant bleeding (adjusted HR: 0.74; 95% CI: 0.62 to 0.90; p = 0.002), and all-cause mortality (adjusted HR: 1.36; 95% CI: 1.01 to 1.85; p = 0.04). Between years 1 and 2, high platelet reactivity was not associated with the very late ST and in patients on aspirin monotherapy, aspirin hyporesponsiveness was not associated with adverse outcomes. CONCLUSIONS: The present study confirms the strong relationship of high platelet reactivity on clopidogrel to 2-year ischemic and bleeding outcomes after DES. The majority of stent-related events occurred within the first year.
Stuckey, TD; Kirtane, AJ; Brodie, BR; Witzenbichler, B; Litherland, C; Weisz, G; Rinaldi, MJ; Neumann, F-J; Metzger, DC; Henry, TD; Cox, DA; Duffy, PL; Mazzaferri, EL; Gurbel, PA; Mehran, R; Généreux, P; Ben-Yehuda, O; Simonton, CA; Stone, GW; ADAPT-DES Investigators,
Volume / Issue
Start / End Page
Pubmed Central ID
Electronic International Standard Serial Number (EISSN)
Digital Object Identifier (DOI)